New York, 2023

Flash Flood in New York, August 16, 2023

August 16, 2023 · NWS BTV · 1 event in 1 county or zone

Persistent shower and thunderstorm activity affected portions of eastern Essex County, NY during the afternoon of August 16, 2023. The towns of Moriah and Westport received between one and three inches of rain leading to a few areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Persistent shower and thunderstorm activity affected portions of eastern Essex County, NY during the afternoon of August 16, 2023. The towns of Moriah and Westport received between one and three inches of rain leading to a few areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 16, 9:33 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 9:33 AM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1033 AM EDT Wed Aug 16 2023

.SYNOPSIS...
Another day of scattered showers is in store for the region
today, before some drier air moves in for Thursday. The next
round of precipitation moves in Friday, with some locally heavy
rain possible. Dry and seasonable weather returns for the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1033 AM EDT Wednesday...A compact upper level low is
currently right over the middle of our region, generating
widespread showers and an occasional, brief thunderstorm.
Surface low pressure is over the western Adirondacks but is
weakening, helping to trend precipitation lighter. That being
said, have boosted precipitation chances across the board,
especially in the Champlain Valley and across most of northern
and central Vermont based on radar imagery. While the latest
satellite and radar data show warming cloud tops, hard to rule
out a thunderstorm in any heavier showers with relatively cool
air aloft and deep moist layer below. Slightly higher chances of
thunder should occur this afternoon with better surface
heating, but coverage of precipitation will greatly diminish as
the core of the upper low and its rain shield departs to the
northeast. Otherwise, forecast looks good for the rest of the
day with no other changes needed at this time.

Previous Discussion...Showers will continue to linger through
the morning and evening as an upper level trough lifts
northwards. The areal coverage of these showers will lessen
throughout the day before tapering off towards the evening.
Precipitation amounts will generally range between 0.25 to 0.75
inches for most of the area, although some locations will see
less. Temperatures will warm into the low to upper 70s today,
with some locations hitting 80, although it will be on the muggy
side with dewpoints in the 60s. Some drier conditions should
prevail as we head into the evening and showers dwindle. Some
patchy fog development is likely, especially in the favored
areas, due to abundant boundary layer moisture and some breaks
in the clouds. Temperatures will be a bit on the mild side, with
overnight lows dropping into the mid 50s to mid 60s.

Much of the day on Thursday will feature some drier weather, as warm
yet humid conditions build ahead of a strong cold front. Chances of
showers will mainly be limited to the higher terrain, although
coverage will increase as we head towards the evening. Temperatures
will warm into the upper 70s to low 80s, though dewpoints in the
upper 60s it will feel quite humid.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 359 AM EDT Wednesday...A frontal passage will spark showers and
thunderstorms during the day on Friday. Forecast soundings show
rather impressive amount of shear thanks to the passage of a rather
sharp upper level trough but rather minimal instability. At this
time, the confidence in the severe threat is rather low but if
storms that develop and we can get a few strong to even severe
storms. The other consideration is the potential for heavy
downpours. Forecast soundings indicate warm cloud depths of up to
10000 ft as well as 500-1000 J/kg of MUCAPE. As the upper low closes
off over Lake Ontario, we get a 30-35 kt 950- 850mb southerly jet,
which would lead to a rather breezy night with 30-35 mph gusts at
times across the St Lawrence and Champlain valley. The southerly
flow will also keep our temperatures rather mild overnight, with
lows in the 60s. Certain valley locales might even stay in the mid
to upper 60s for much of the overnight hours. From a rainfall
perspective, with efficient integrated vapor transport and PWATs in
the 75th percentile range according to SPC sounding climatology,
there will be locally heavy downpours. But overall, not anticipating
hydrologic concerns as the six hour rainfall averages 0.75 to 1.25
inches across northern NY during the overnight into early morning
hours which is below the NERFC flash flood guidance.

By Friday morning, the showers and thunderstorms will have moved
into VT. While there looks to be decent deep-layer shear,
instability looks rather minimal. So while there will be widespread
showers and embedded thunderstorms, strong thunderstorm chances look
rather low at this time. There should be widespread 0.25 to 0.5
inches of rainfall during the daytime hours across VT, except
locally higher in thunderstorms. Upon collaboration with SPC, we
opted to keep the Day 3 Marginal risk severe weather outlook east of
our CWA given the uncertainty whether there will be enough
instability to tap into the decent deep-layer shear. Highs on Friday
are expected to be in the 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 359 AM EDT Wednesday...After the showers and thunderstorms on
Friday, we have a gorgeous weekend on tap. Saturday looks to be the
cooler day with perhaps more clouds and even a few showers around as
the upper low remains nearby. But by Sunday, upper level ridging
builds into the area. 925mb temperatures rise to +19 to +22C and
with plentiful sunshine, expect widespread upper 70s to lower 80s,
with mid 80s not out of the question for the Champlain and St
Lawrence valley. For reference, average highs for mid August are in
the 70s. It should be a mostly dry day as subsidence on the synoptic
scale should largely suppress localized orographic driven showers
and thunderstorms. Then heading into early next week, guidance
really diverges with the 00z ECMWF advertising the upper ridge
breaking down while the GFS tries to bring it some of the anomalous
heat across the Midwest into our region. The 925mb temperatures
spread is consequently quite wide, with a range of +12C to +28C.
That would translate to highs in the 60/70s or 80/90s. The CPC 6 to
10 day temperature outlook has much of the eastern two-thirds of
CONUS as likely to have above normal temperatures, but the model
spread across our region means we are in the near to even below
normal temperature category. So for now, largely stuck to blended
guidance for this portion of the forecast.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Through 00Z Thursday...A variety of flight conditions across the
forecast this area this morning as rainfall has brought some
reduced visibilities and lower ceilings. Most terminals will
experience MVFR/VFR ceilings through around 15Z, with conditions
improving after as showers become more scattered. Some brief
periods of IFR can be found in the heaviest showers, although it
should be short lived. As we head towards the end of the
forecast period, the development of fog will be likely in the
favored locations, however the forecast only hints at it due to
uncertainty of the timing and location at this point.Winds will
generally be light and variable for most of the forecast
period.

Outlook...

Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, Slight chance TSRA.
Thursday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Chance TSRA.
Friday: Mainly VFR, with local IFR possible. Likely SHRA, Slight
chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.

&&

.EQUIPMENT...
The Plattsburgh ASOS located at the Plattsburgh International
Airport will be down until further notice, as our ET's await
the arrival of parts.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kremer
NEAR TERM...Kremer/Kutikoff
SHORT TERM...Chai
LONG TERM...Chai
AVIATION...Kremer
EQUIPMENT...WFO BTV
Hazardous weather outlook, Aug 16, 2:21 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 AM EDT Wed Aug 16 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-170730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
321 AM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 40 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
August 16, 1:30 PM EST to 4:30 PM EST
Where
Essex County, 0.74 mi S of Wadhams to 2.31 mi WSW of Moriah
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.219, -73.471

Persistent shower and thunderstorm activity affected portions of eastern Essex County, NY during the afternoon of August 16, 2023. Radar estimates and observational reports showed that between one and three inches of rain affected this area leading to a few reports of flash flooding, mainly in the towns of Moriah and Westport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131192.